I have a protruding chin largely due to a big, ball-like mentalis muscle. I've heard about reducing masetter size with injectables, but would this have a visible effect on the mentalis? Big points for recommending a NYC doctor with experience in this...
Reduce Chin / Mentalis Size with Botox or Dysport?
Doctor Answers (8)
Botox and Dysport for chin area
When Botox or Dysport is injected in to the chin area, it can result in a nice smooth chin. It does this by relaxing the muscle. Usually 10-15 units of Botox is enough to have this effect.
Botox and Dysport will improve dimpling and wrinkles in chin area
Botox and Dysport can be safely injected in the lower part of the chin to relax the mentalis muscle and create overall smoother skin in the chin area, with less pebbling and dimples. A total amount of 10 to 15 units of botox should accomplish this. When using Dysport in this area, I use a relatively smaller amount because of dysport's greater diffusion, typically 30 units maximum (equivalent to 10 units of Botox).
Using Dysport or Botox to shrink muscle size is a tricky proposition.
The mentalis muscle, the muscle that makes the chin dimple, and helps control your lower lip strength and movement, can be weakened with Botox, but in order to cause the atrophy and reduction of muscle size that you may seek, a significant amount of Botox would have to be injected, AND MAINTAINED, for months and months and months, to see a visual difference.
The amount of Botox this would require, over that amount of time, holds a significant risk of weakening your ability to properly eat, drink, and speak. Believe it or not, that mentalis muscle does a lot for you every day that you are not aware of.
If you are going to pursue shrinking it, try smaller doses first, to make sure you can tolerate the effects.
Web reference: http://www.JessicaKrantMD.com
You might also like...
the chin is best treated with Botoc rather than Dysport or Xeomin. The latter two toxins spread too much to be localized to this area. 15 units is injected right underneath the chin to prevent diffusion to the muscles that control the movement of the mouth or obicularis oris
Botox or Dysport can reduce chin muscle size
Botox and Dysport will paralyze muscle and help promote some atrophy, or decrease in size. This can work on a large chin, assuming that the bulk is truly sue to muscle bulk and not just large bone. Keep in mind that the reduction can take 4-6 months to be seen and may take a few treatments. Also, injecting into this area may have some slight effect on the fine movement of your mouth.
Shrinking your Chin with Botox or Dysport
Botox and Dysport can reduce the size of the chin muscle. It is best used to treat that "pebbly" look to the chin but can reduce some of the muscle bulk as well. It may not be perfect, but might be helpful.
In NYC with a prominent chin, see Dr. Barry Zide. Besides being a great guy, he's a world recognized expert in the evaluation and management of the prominent chin.
Web reference: http://feelbeautiful.com
Botox For Mentalis Muscle Reduction Unlikely Tio Be Successful
While you are correct that Botox injections can reduce the size of the masseter muscle, it is unlikely that will work the same for the mentalis muscle. The masseter and the mentalis muscles are composed of different types of muscle fibers and are quite different in size and function. The masseter is a functional chewing muscle, the mentalis is largely a muscle of facial expression. Muscles of facial expression do not seem to shrink with Botox injections given the millions of people who have had forehead and glabellar injections and no one yet has seen those muscles permanently stop working because they have shrunken down in size. It is also important to realize that the 'ball' of tissue you have on your chin is more than just muscle and it is unknown what is the contribution of muscle to your soft tissue ball. Its size alone may not be the bulk of what you are actually seeing.
Web reference: http://www.eppleyplasticsurgery.com/botox.html
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.